Alert archive / Montana / Flash Flood Warnings in 2008
Flash Flood Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this flash flood warning at Jul 22, 2008, 6:29 PM MDT for Beaverhead County, Madison County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2008, 6:29 PM MDT (00:29 UTC)
- Expired
- Jul 22, 2008, 8:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Beaverhead County, MT, Madison County, MT
The radar
The Missoula radar (KMSX), 220 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.5 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 502 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTFX 230029 FFWTFX MTC001-057-230230- /O.NEW.KTFX.FF.W.0003.080723T0029Z-080723T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 629 PM MDT TUE JUL 22 2008 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL BEAVERHEAD COUNTY IN SOUTHWEST MONTANA... THIS INCLUDES THE CITY OF DILLON... NORTHWESTERN MADISON COUNTY IN SOUTHWEST MONTANA... THIS INCLUDES THE CITIES OF...VIRGINIA CITY...SHERIDAN... * UNTIL 830 PM MDT * AT 624 PM MDT...LAW ENFORCEMENT REPORTED THAT FLASH FLOODING WAS CONTINUING FOLLOWING A THUNDERSTORM THAT MOVED OVER THE WARNED AREA EARLIER THIS AFTERNOON. ADDITIONAL RAINFALL AMOUNTS OF ONE TENTH TO ONE HALF OF AN INCH ARE POSSIBLE AS SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN BRIDGES AND DILLON. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 4540 11280 4573 11210 4532 11175 4508 11267 $$ MPJ
1 follow-up statement
000 WGUS85 KTFX 230221 FFSTFX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 821 PM MDT TUE JUL 22 2008 MTC001-057-230231- /O.EXP.KTFX.FF.W.0003.000000T0000Z-080723T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BEAVERHEAD MT-MADISON MT- 821 PM MDT TUE JUL 22 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MDT FOR NORTHWESTERN MADISON AND CENTRAL BEAVERHEAD COUNTIES... LAT...LON 4540 11280 4573 11210 4532 11175 4508 11267 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 5:26 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 22, 5:26 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 526 PM MDT TUE JUL 22 2008 .DISCUSSION... TONIGHT THROUGH THURSDAY...ACTIVE WEATHER PATTERN THIS EVENING AS A COUPLE OF STRONG SHORT WAVES MOVE OUT AHEAD OF THE UPPER TROF AND MOVE ACROSS THE AREA. THUNDERSTORMS CONTINUE TO DEVELOP AND SOME MAY BECOME SEVERE WITH HEAVY RAIN AND LARGE HAIL. CONVECTIVE ACTIVITY SHOULD END BY MIDNIGHT WITH ISOLATED SHOWERS POSSIBLE THEREAFTER. ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP WEDNESDAY AFTERNOON AS THE UPPER TROF AXIS MOVES ACROSS THE AREA. RIDGING RETURNS TO WESTERN MONTANA THURSDAY BRINGING DRIER AND STABLE CONDITIONS WITH A FEW LINGERING SHOWERS IN THE EAST. TEMPERATURES WILL REMAIN NEAR SEASONAL AVERAGES. EMANUEL THURSDAY NIGHT THROUGH SUNDAY NIGHT...MODELS FORECAST AN UPPER RIDGE TO DEVELOP OVER THE AREA THURSDAY NIGHT AND CONTINUE OVER THE AREA INTO FRIDAY. WITH THE UPPER RIDGE APPROACHING THE FORECAST AREA THURSDAY NIGHT MODELS DO NOT FORECAST PRECIPITATION AND FEELING CONFIDENT ENOUGH TO REMOVE ITS MENTION FROM THE FORECAST. LATEST MODEL RUNS ARE ALSO DRY ON FRIDAY BUT PREVIOUS RUNS OF SOME OF THE MODELS HAD PRECIPITATION SO WILL LEAVE THE SLIGHT CHANCE OF PRECIPITATION FORECAST FOR SW MT AND THE NW MOUNTAINS. THEREAFTER MODELS FORECAST SW FLOW ALOFT BUT DIFFER ON DETAILS OF WEAK EMBEDDED SHORTWAVES. ALTHOUGH LATEST MODEL RUNS ARE MOSTLY DRY AM RELUCTANT TO DROP THE MENTION OF PRECIPITATION AS IT DOES NOT TAKE MUCH MOISTURE/LIFT THIS TIME OF YEAR TO GENERATE A FEW THUNDERSTORMS. ENDED UP MAKING ONLY SOME MINOR CHANGES TO INHERITED CHANCE OF PRECIPITATION FORECASTS. BLANK MONDAY AND TUESDAY...LATEST MODELS CONTINUE TO DEPICT A WEST TO SOUTHWEST FLOW OVER WEST AND CENTRAL MONTANA DURING THIS PERIOD. MONSOONAL MOISTURE IS EXPECTED TO MOVE IN FROM THE SOUTH AND PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE SOUTHWEST MOUNTAINS AND POSSIBLY THE NORTH CENTRAL PLAINS. USED CLIMO POPS THROUGH THE PERIOD AND KEPT TEMPERATURES NEAR SEASONAL. SAUCIER && .AVIATION... UPDATED 2325Z. AN UPPER LEVEL SHORTWAVE WILL MOVE ACROSS THE AREA THIS EVENING. SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS SHORTWAVE WILL MOVE NORTHEAST THROUGH SOUTHWEST MONTANA. PENNY TO QUARTER-SIZED HAIL HAS BEEN REPORTED WITH THESE STORMS AND WILL CONTINUE TO BE POSSIBLE THROUGH THE EVENING. SCATTERED SHOWERS ARE EXPECTED ACROSS NORTH CENTRAL MONTANA BUT THUNDERSTORMS ARE NOT EXPECTED. SHOWERS AND THUNDERSTORMS WILL MOVE EAST OF THE AREA AFTER MIDNIGHT. MVFR CONDITIONS ARE EXPECTED NEAR SHOWERS AND THUNDERSTORMS...ELSEWHERE VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS. && .PRELIMINARY POINT TEMPS/POPS... GTF 54 82 49 81 / 60 20 20 10 CTB 50 78 45 77 / 60 20 20 10 HLN 59 86 55 86 / 50 20 20 10 BZN 53 88 48 88 / 60 20 20 10 WEY 47 77 44 78 / 50 20 20 10 DLN 53 82 48 84 / 40 20 20 10 HVR 58 82 50 81 / 50 10 20 20 LWT 54 80 49 78 / 60 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR MTZ008- 015-055. && SHORT TERM...EMANUEL LONG TERM...BLANK/SAUCIER AVIATION...ZELZER WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 22, 2:49 PM MDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 249 PM MDT TUE JUL 22 2008 MTZ008-015-055-231230- BEAVERHEAD-MADISON-GALLATIN- 249 PM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR BEAVERHEAD...MADISON...AND GALLATIN COUNTIES UNTIL 9 PM MDT. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHWEST MONTANA IN ADVANCE OF A VERY MOIST PACIFIC STORM SYSTEM. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...WHICH MEANS THEY MAY PRODUCE HAIL GREATER THAN THE SIZE OF DIMES AND DAMAGING WINDS GREATER THAN 55 MPH. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING...BEFORE DIMINISHING AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009>014-044>054-231230- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 249 PM MDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN ADVANCE OF A VERY MOIST PACIFIC STORM SYSTEM. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ALONG AND SOUTH OF A LINE FROM HELENA TO GREAT FALLS TO LEWISTOWN. ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EVENING...BEFORE DIMINISHING AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 22, 3:27 PM MDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
327 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 1 E BOZEMAN 45.68N 111.02W
07/22/2008 E0.75 INCH GALLATIN MT PUBLIC
ALONG INTERSTATE 90 JUST EAST OF BOZEMAN
&&
WILLIAMSON DCLocal storm report, Jul 22, 4:18 PM MDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
418 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 W DILLON 45.22N 112.72W
07/22/2008 E1.00 INCH BEAVERHEAD MT TRAINED SPOTTER
VERY HEAVY RAIN AND STRONG WINDS PRECEDED LARGE HAIL
0413 PM TSTM WND GST DILLON 45.22N 112.63W
07/22/2008 E65.00 MPH BEAVERHEAD MT TRAINED SPOTTER
&&
MPJLocal storm report, Jul 22, 4:48 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
448 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG DILLON 45.22N 112.63W
07/22/2008 BEAVERHEAD MT TRAINED SPOTTER
TREE DOWN ACROSS INTERSTATE 15 OVERPASS
0430 PM FLASH FLOOD DILLON 45.22N 112.63W
07/22/2008 BEAVERHEAD MT TRAINED SPOTTER
URBAN FLOODING OVER ROADS IN DILLON.
0431 PM HEAVY RAIN 3 N DILLON 45.26N 112.63W
07/22/2008 M0.61 INCH BEAVERHEAD MT TRAINED SPOTTER
0.61 INCHES RAIN IN 15 MINUTES. LIGHT RAIN CONTINUES.
0431 PM HEAVY RAIN SSE DILLON 45.21N 112.63W
07/22/2008 M0.63 INCH BEAVERHEAD MT TRAINED SPOTTER
0.63 INCHES RAIN IN 40 MINUTES.
0435 PM FLASH FLOOD DILLON 45.22N 112.63W
07/22/2008 BEAVERHEAD MT TRAINED SPOTTER
REPORTS OF STORM RUNOFF THAT IS BUMPER DEEP IN SEVERAL
ROADS AND STREETS IN TOWN
&&
MPJLocal storm report, Jul 22, 5:15 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
515 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 W SHERIDAN 45.46N 112.23W
07/22/2008 M0.88 INCH MADISON MT TRAINED SPOTTER
STILL REPORTING HEAVY RAIN
0505 PM TSTM WND GST 2 W SHERIDAN 45.46N 112.23W
07/22/2008 M70.00 MPH MADISON MT TRAINED SPOTTER
&&
WILLIAMSON DCLocal storm report, Jul 22, 5:26 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
526 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM FLASH FLOOD BOZEMAN 45.68N 111.04W
07/22/2008 GALLATIN MT EMERGENCY MNGR
STANDING WATER ON SEVERAL DOWNTOWN STREETS AND A COUPLE
FLOODED BASEMENTS IN NEARBY RESIDENTIAL AREA.
0312 PM TSTM WND DMG BOZEMAN 45.68N 111.04W
07/22/2008 GALLATIN MT EMERGENCY MNGR
SEVERAL TREES DOWNED BY THUNDERSTORM WIND GUSTS...WITH
ONE RESIDENCE DAMAGED BY A FALLEN TREE.
&&
DEZLocal storm report, Jul 22, 6:17 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
617 PM MDT TUE JUL 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 6 S BOZEMAN 45.59N 111.04W
07/22/2008 E1.00 INCH GALLATIN MT TRAINED SPOTTER
&&
MPJNearby
Flash Flood Warnings in Montana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.